Emergency Medical Services (EMS) Agency

Case:

Paramedics respond to a 72-year-old female with lightheadedness and hypotension.  She is intermittently unresponsive.  Vital signs are blood pressure 68/34, HR 35, RR 18, O2 saturation 94%. 

heartblock


 

Rate:                                       ~ 60 bpm

Rhythm:                                  p waves are noted, but the PR intervals vary

ST Segment Elevation >1mm

In 2 or more contiguous

Leads?:                                    No

Reciprocal Changes?:            N/A

Other Abnormalities:              The p-waves and QRS complexes are dissociated

This ECG pattern is consistent with a 3rd degree (complete) heart block.  A 3rd degree heart block can occur over time when there is progressive failure of cardiac electrical conduction pathways (e.g. a worsening 2nd degree heart block) or can occur acutely when the cardiac electrical conduction system suddenly fails (after an acute myocardial infarction, or due to medications that block cardiac conduction).

In a 3rd degree heart block, the is no association between electrical conduction in the atria and the ventricles.  Electrical impulses generated in the atria, do not reach the ventricles.  The electrical impulse that generates ventricular contraction is initiated below the atria and is typically bradycardic.

One might mistake this rhythm as a sinus rhythm if only looking at one QRS complex.

But carefully examining each QRS complex reveals that each is not preceded by a p-wave.

ecg2

In fact, the p-waves are regular and generated from the SA node at about 80 bpm but are not associated with the QRS complexes, which are being generated separately and originate below the atria at a rate of about 40 bpm.

This patient presents with a bradycardic, cardiac dysrhythmia and should be treated by TP-1212, Cardiac Dysrhythmia, Bradycardia.  She is hypotensive, lightheaded, and experiencing recurrent syncope with episodes of unresponsiveness, indicating poor perfusion.  Her heart rate is <40 bpm and she has a 3rd degree heart block so the correct treatment is to proceed directly to transcutaneous pacing (TCP).  Further, this rhythm will not respond to atropine since there is complete atrio-ventricular dissociation; increasing atrial conduction through the AV node will not increase the ventricular rate.  The Base should be contact concurrently with initiation of TCP.

Author:  Denise Whitfield, MD, MBA